Alert archive / Michigan / Gale Watches in 2018
Gale Watch 16, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Nov 22, 2018, 4:15 AM EST. It took effect at Nov 22, 2018, 10:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 22, 2018, 4:15 AM EST (09:15 UTC)
- In effect from
- Nov 22, 2018, 10:00 PM EST
- Expired
- Nov 22, 2018, 3:25 PM EST
- In force
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Nov 22, 4:04 AM EST, 11 minutes earlier.
Area forecast discussion, Nov 22, 4:04 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
404 AM EST Thu Nov 22 2018
.NEAR TERM...(Today through Tonight)
Issued at 357 AM EST Thu Nov 22 2018
High impact weather potential: Possible freezing drizzle tonight.
Pattern synopsis and forecast:
Nrn Michigan lies within strong NW flow aloft, between an upper
trough over the east coast, and ridging over the central conus.
Strong sfc high pressure was centered in Ontario down through the
Ohio valley, pushing a cold front off the Atlantic coast. This
frontal boundary wrapped back into the Central Plains and on up into
the Dakotas as a stationary front. There was a corridor of low to
mid level moisture north of this boundary buried within low to mid
level WAA, from North Dakota to Ohio, and was draped over the top of
much of the GTV Bay region. Some lake clouds and scattered light
snows and flurries were impacting coastal areas of NE lower in
easterly flow ahead of the sfc high. Very cold conditions out there
this morning. Under the clouds, temperatures were in the teens, but
in the clear areas, many areas were below zero. Some places were
well below zero from Grayling northward into eastern upper. Coldest
spot as of 3am was around Raco in eastern upper, coming in with a
temperature of -21F, and we still have more time for radiational
cooling.
The sfc high pressure presses SE today into New England, resulting
in the easterly low level winds to swing around out of the south and
increase due to a tightening pressure gradient moving into nrn
Michigan. The scattered light snow showers and flurries within the
cold low level flow will gradually work their way up into portions
of eastern upper, but only minimal accumulations are possible. This
shifting and increasing winds to out of the south occurs ahead of
low pressure that slides into Ontario tonight, pulling the
stationary boundary northward as a warm front. The increasing WAA
brings the low to mid level moisture north of the front into and
then through our neck of the woods. Skies are expected to become
cloudy. There is very weak overall forcing, and latest data is
insistent upon not spitting out any QPF, but I suppose some flurries
are possible.
The main concern comes tonight as the deeper moisture departs to the
north, and is suggested by fcst soundings to be replaced by
increasing low level moisture. This moisture looks deep enough with
some shear in this moist layer for at least a chance of some
drizzle, which would be freezing drizzle, as temperatures will be
below zero. This will mainly be in the higher terrain, where some
orographic lift will be of assistance. There currently isn't much
hint of this low level moisture, but can't ignore the possibility.
High temperatures today will be in the low to mid 20s most areas.
Temperatures rise throughout the night, reaching the upper 20s in
most areas, and lower 30s in and around the GTV Bay region.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 357 AM EST Thu Nov 22 2018
...Milder with widespread rain heading into the weekend...
High Impact Weather Potential...Minimal.
Pattern Synopsis/Forecast...Mid level ridge axis will cross northern
Michigan Friday morning with continued warm air advection.
Pronounced troughing over the nation's midsection will then slowly
make its way towards the Great Lakes region through Friday night. At
the surface, strong high pressure will be retreating into New
England as a deepening low treks across southern Canada, dragging a
cold front through the Northern Plains. This will place northern
Michigan in between systems on Friday, with resultant pressure
gradient and southerly flow promoting efficient moisture transport.
The troughing and cold front will sweep across northern Michigan
late Friday night through Saturday.
Primary Forecast Concerns...Rainfall late Friday night through
Saturday.
There may be some patchy light drizzle/freezing drizzle lingering
for a few hours into Friday morning across mainly eastern Upper.
However, forecast soundings show low level moisture stripping out
pretty rapidly after daybreak, so have ended drizzle chances by
around daybreak. Temperatures will also be warming rapidly, so
freezing drizzle threat will quickly diminish.
Southerly flow will lead to decent moisture advection through the
day, especially heading into Friday night as a meridional low level
jet pumps moisture straight north from the Gulf. Strongest forcing
looks to come late Friday night into Saturday as upper divergence
and dpva slide through the area ahead of the cold front. The front
itself is progged to lift through northern Michigan Saturday
afternoon-evening. Despite the respectable late-November moisture
(PWATs up to 0.7"), overall forcing isn't all that impressive, and
QPF looks like a general quarter inch or less for northern Michigan.
Most models have a lower QPF signal roughly between the Straits and
M-32, presumably due to downsloping effects given the southerly
flow. Low level thermal profiles favor just rain with this system.
Ongoing warm air advection will lead to much milder temperatures
compared to our recent prolonged stretch below normal. Just from a
cursory look through monthly climate summaries for November, Friday
will likely be the first day in over 2 weeks that most of northern
Michigan climbs to around 40 degrees or a tad warmer (similar highs
for Saturday). And forecast lows for Friday night are currently
above freezing everywhere. There will definitely be a noticeably
warmer feel to the airmass, and this combined with the rain will
inevitably eat away at some of the snowpack...especially Friday
night and Saturday as dewpoints climb above freezing. Boundary layer
will remain pretty stable Friday night through Saturday, and it
seems like a favorable environment for some advection fog. Winds may
be a little strong at times, but have gone ahead and added some fog
to the grids late Friday night through Saturday.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 357 AM EST Thu Nov 22 2018
High Impact Weather Potential...Potential winter storm Sunday night
into the early part of the work week could bring appreciable
heavy/wet snow accumulations to northern Michigan.
As deeper moisture strips out from the column behind the departing
cold front Saturday night, some areas will be left with a residual
saturated boundary layer. This may again lead to some patchy light
drizzle or freezing drizzle through Sunday morning.
Attention then shifts to a potent system progged to develop over the
Central Plains and then eject towards the Lower Great Lakes late
Sunday into Monday. Still considerable storm track/timing
differences between the models, but northern Michigan looks to stay
solidly on the northern side of this system, which bodes well for
the possibility of appreciable snowfall in our forecast area. This
looks to occur mainly Sunday night through Monday evening, perhaps
with some rain mixing in during the day Monday near the lakes.
Colder air returns Monday night into Tuesday, but details become
especially murky beyond Monday. ECMWF and GEM remain much more
progressive than the GFS, which holds onto residual snow showers for
a much longer period of time. As one would expect, there is a LOT of
spread in GEFS snow plumes this far out. Given the system's track
and thermal profiles, this will likely be a heavy/wet snow. Will
definitely continue to be closely monitored given travel impacts for
the end of the holiday weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM EST Wed Nov 21 2018
Strong/cold high pressure will continue to build south out of
Central Canada into the Great Lakes region tonight and Thursday...
gradually ending any residual light lake effect snow showers by
Thursday. Winds will shift to the SW on Thursday as the surface
high center slides east of Michigan.
&&
.MARINE...
Issued at 357 AM EST Thu Nov 22 2018
High pressure in the Great Lakes pushes off into the Atlantic
through Friday night, while low pressure deepens in Canada and
slides into Ontario. The pressure gradient tightens and remains
over the Great Lakes over this time, resulting in the chance for
mainly low end gales over most nearshore waters through Friday
night. Therefore, have issued a gale watch for all but the Straits
and the St. Mary's river system (which will have small craft
advisories.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 6 PM this evening to 7 AM EST Saturday
for LHZ345.
GALE WATCH from this evening through Saturday morning for
LHZ346>349.
LM...GALE WATCH from this evening through Saturday morning for LMZ323-
341-342-344>346.
LS...SMALL CRAFT ADVISORY from 6 PM this evening to 7 AM EST Saturday
for LSZ322.
GALE WATCH from this evening through Saturday morning for LSZ321.
&&
NEAR TERM...SMD
SHORT TERM...MK
LONG TERM...MK
AVIATION...MR
MARINE...SMDHazardous weather outlook, Nov 22, 4:11 AM EST, 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 411 AM EST Thu Nov 22 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-230915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 411 AM EST Thu Nov 22 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. There is a chance for freezing drizzle tonight across much of northern Michigan. Gale force winds are possible over many nearshore waters surrounding northern Michigan tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gale force winds remain possible on many nearshore waters in northern Michigan Friday and Friday night. Although there is still considerable uncertainty in the finer details surrounding a potential storm system Sunday night into early next work week, there is increasing confidence in several inches of snowfall across northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 4:15 AM EST | Small Craft Advisory | APX | 6 days | |
| Nov 22, 3:25 PM EST | Gale Warning | APX | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.